Advertisement

Proceedings - Mathematical Sciences

, Volume 121, Issue 1, pp 77–81 | Cite as

Lacunary Fourier series and a qualitative uncertainty principle for compact Lie groups

  • E K NARAYANANEmail author
  • A SITARAM
Article

Abstract.

We define lacunary Fourier series on a compact connected semisimple Lie group G. If f ∈ L 1(G) has lacunary Fourier series and f vanishes on a non empty open subset of G, then we prove that f vanishes identically. This result can be viewed as a qualitative uncertainty principle.

Keywords.

Lacunary Fourier series; uncertainty principles; Weyl’s character formula. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Folland G B and Sitaram A, The uncertainty principle: a mathematical survey, J. Fourier Anal. Appl. 3(3) (1997) 207–238MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Havin V and Jöricke B, The uncertainty principle in harmonic analysis (Springer-Verlag) (1994)Google Scholar
  3. [3]
    Helgason S, Lacunary Fourier series on noncommutative groups, Proc. Am. Math. Soc. 9 (1958) 782–790MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    Hogan J A, A qualitative uncertainty principle for unimodular groups of type I, Trans. Am. Math. Soc. 340(2) (1993) 587–594MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    Knapp A W, Representation theory of semisimple Lie groups. An overview based on examples (Princeton, NJ: Princeton University Press) (2001)Google Scholar
  6. [6]
    Kutyniok G, A weak qualitative uncertainty principle for compact groups, Ill. J. Math. 47(3) (2003) 709–724MathSciNetzbMATHGoogle Scholar
  7. [7]
    Price J F and Sitaram A, Local uncertainty inequalities for compact groups, Proc. Am. Math. Soc. 103(2) (1988) 441–447MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Varadarajan V S, An introduction to harmonic analysis on semisimple Lie groups, Cambridge Studies in Advanced Mathematics, 16 (Cambridge: Cambridge University Press) (1989)Google Scholar
  9. [9]
    Zygmund A, Trigonometric series, vol I, 2nd edn (Cambridge University Press) (1959)Google Scholar

Copyright information

© Indian Academy of Sciences 2011

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of ScienceBangaloreIndia

Personalised recommendations